Category Archives: Seizure

Question: In the case of a post-ictal combative patient, is time considered a "reversible" cause? I'm hesitant to jump to sedation for somebody who could resolve on their own in a few minutes. However, today we had a case where we held off, but the patient was not improving and beginning to pose a danger to himself so we went ahead with the standing order. Should we have initiated it immediately? Or if safe for the patient wait to see if they do resolve on their own, and what would be an acceptable time frame?

Question: I'm wondering if IN Midazolam should be administered by full dose or until effect if effect is reached prior to the administration of the full dose? Does the answer change if given IV?

For example, patient is in seizure so I administer 5mg Midazolam IN and seizure stops. Am I to continue and administer the remaining 5mg to a total dose of 10mg as per the directive, or do I stop?

Question: Just would like clarification that we "must" attempt an IV on all seizure patients first before moving on to either IM, IN, Buccal. The chart is written in this order. I feel that attempting IV's on a lot of our seizure patients could very easily pose a safety hazard on ourselves and others in the field. Thanks.

Question: This morning at 3am I did a call that involved a 4 year old in seizure. The mother had given the child 1mg Ativan SL prior to our arrival. The seizure had stopped during our assessment and drawing up of Midazolam, so no further drugs were given by me. The mother had stated that the last time the patient went to ER in seizure, the doctor gave her Ativan and then Diazepam when the seizure did not stop. The Diazepam worked, but the mother said that the child took about 1 week to totally recover/wake up. She wasn't sure if the ER gave too much drug or simply the combination of the two affecting her.

So my question is, with the Ativan already on board, would there be a significant synergetic response with this patient once Midazolam is given? Priority of course is to stop the seizure and close observation regarding respirations is a must, but are we okay to give the proper dosage or should it be reduced?